Potential Analysis

, Volume 51, Issue 4, pp 603–626 | Cite as

L1-Uniqueness of the Fokker-Planck Equation on a Riemannian Manifold

  • Bin QianEmail author
  • Liming Wu


In this paper, we obtain a necessary and sufficient condition for L-uniqueness of Sturm-Liouville operator \(a(x)\frac {d^{2}}{dx^{2}} + b(x) \frac d{dx} -V\) on an open interval of \(\mathbb {R}\), which is equivalent to the L1-uniqueness of the associated Fokker-Planck equation. For a general elliptic operator \(\mathcal {L}^{V}:={\Delta } +b \cdot \nabla -V\) on a Riemannian manifold, we obtain sharp sufficient conditions for the L1-uniqueness of the Fokker-Planck equation associated with \(\mathcal {L}^{V}\), via comparison with a one-dimensional Sturm-Liouville operator. Furthermore the L1-Liouville property is derived as a direct consequence of the L-uniqueness of \(\mathcal {L}^{V}\).


Fokker-Planck equation Liouville property Sturm-Liouville operator L-uniqueness of operator 

Mathematics Subject Classification (2010)

34B24 53C21 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author would like to express his sincere thanks to the anonymous referee for his/her valuable comment. He also acknowledges the financial support by Qing Lan Project and by National Science Funds of China No. 11671076.


  1. 1.
    Anderson, M.: The Dirichlet problem at infinity for manifolds of negative curvature. J. Diff. Geom. 18, 701–721 (1983)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Anderson, M., Schoen, R.: Positive harmonic functions on complete manifolds of negative curvature. Ann. Math. 121(3), 429–461 (1985)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Azencott, R.: Behavior of diffusion semi-groups. Bull. Soc. Math. France 102, 193–240 (1974)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bogachev, V.I., Krylov, N., Röckner, M.: Elliptic regularity and essential self-adjointness of Dirichlet operators on R d. Ann. Scuola Norm. Sup. Pisa Cl. Sci. Serie IV XXIV 3, 451–461 (1997)zbMATHGoogle Scholar
  5. 5.
    Bogachev, V.I., Röckner, M.: Invariant Measures of Diffusion Processes: Regularity, Existence, and Uniqueness Problems. Stochastic Partial Differential Equations and Applications (Trento, 2002), 69–87, Lecture Notes in Pure and Appl Math., vol. 227. Dekker, New York (2002)CrossRefGoogle Scholar
  6. 6.
    Cheeger, J., Ebin, D.G.: Comparison Theorems in Riemannian Manifold Geometry. Amsterdan, North-Holland (1975)Google Scholar
  7. 7.
    Davies, E.B.: L 1-properties of second order elliptic operators. Bull. London Math. Soc. 17, 417–436 (1985)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Djellout, H.: L p-uniqueness for One-Dimensional Diffusions, Mémoire de D.E.A. Université Blaise Pascal, Aubière (1997)Google Scholar
  9. 9.
    Eberle, A.: Uniqueness and Non-Uniqueness of Singular Diffusion Operators, vol. 1718. Springer, Berlin (1999)zbMATHGoogle Scholar
  10. 10.
    Federer, H.: Geometric Measure Theory, Grundlehren der mathematischen Wissenschaften, Vol. 153 Springer (1969)Google Scholar
  11. 11.
    Feller, W.: The parabolic differential equations and the associated semigroups of transformations. Ann. Math. 55(3), 468–519 (1952)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Feller, W.: Semi-groups of transformations in general weak topologies. Ann. Math. 57, 287–308 (1953)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Grigor’yan, A.A.: On stochastically complete manifolds. Soviet Math. Dokl. 34, 310–313 (1987)zbMATHGoogle Scholar
  14. 14.
    Grigor’yan, A.A.: Stochastically complete manifolds and summable harmonic functions. Izv. AN SSSR, Ser. Math. 52, 1102–1108 (1988). English Transl. Math. USSR Izvestiya 33, 425–432 (1989)zbMATHGoogle Scholar
  15. 15.
    Ikeda, N., Watanabe, S.: Stochastic Differential Equations and Diffusion Processes. North-Holland Publ. Co., Amstertan Oxford New York; Kodansha Ltd., Tokyo (1981)Google Scholar
  16. 16.
    Itô, K., McKean, H.P.: Diffusion Processes and Their Sample Paths. Springer, Berlin (1965)zbMATHGoogle Scholar
  17. 17.
    Lemle, L.D.: On the L -uniqueness of symmetric diffusion operators on complete non-compact Riemannian manifolds. J. Geom. Anal. 25(4), 2375–2385 (2015)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Lemle, L.D., Wu, L.M.: Uniqueness of c 0 semigroups on a general locally convex vector space and anapplication. Semigroup Forum 82, 485–496 (2011)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Li, P.: Uniqueness of l 1 solution for the Laplace equation and the heat equation on Riemannian manifolds. J. Diff. Geom. 20, 447–457 (1984)CrossRefGoogle Scholar
  20. 20.
    Li, P., Schoen, R.: L p and mean value properties of subharmonic functions on Riemannian manifolds. Acta Math. 153, 279–301 (1984)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Li, X.D.: Liouville theorems for symmetric diffusion operators on complete Riemannian manifolds. J. Math. Pures Appl. 84, 1295–1361 (2005)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Meyer-Nieberg, P.: Banach Lattices, Springer (1991)Google Scholar
  23. 23.
    Meyn, S.P., Tweedie, R.L.: Markov Chains and Stochastic Stability. Springer (1993)Google Scholar
  24. 24.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics, II, Fourier Analysis, Self-adjointness. Academic Press, Cambridge (1975)zbMATHGoogle Scholar
  25. 25.
    Schoen, R., Yau, S.T.: Lectures on Differential Geometry. International Press, Vienna (1994)zbMATHGoogle Scholar
  26. 26.
    Sullivan, D.: The Dirichlet problem at infinity for a negatively curved manifold. J. Differential Geom. 18, 723–732 (1984)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Strichartz, R.: Analysis of the Laplacian on the complete Riemannian manifold. J. Funct. Anal. 52, 48–79 (1983)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Wielens, N.: On the essential self-adjointness of generalized Schrödinger operators. J. Funct. Anal. 61, 98–115 (1985)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Wu, L.: Uniqueness of Schrödinger operators restricted to a domain. J. Funct. Anal. 153(2), 276–319 (1998)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Wu, L.: Uniqueness of Nelson’s diffusions. Probab. Theory Relat. Fields 114, 549–585 (1999)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Wu, L., Zhang, Y.P.: Existence and uniqueness of C 0-semigroup in L , a new topological approach. CRAS, Paris, Série I, t 334, 699–704 (2002)CrossRefGoogle Scholar
  32. 32.
    Wu, L., Zhang, Y.P.: A new topological approach for uniqueness of operators on L of operators and L 1-uniqueness of Fokker-Planck equations. J. Funct. Anal. 241, 557–610 (2006)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Wu, L., Yao, N., Zhang, Z.L.: Uniqueness of Sturm-Liouville operator, Preprint 07Google Scholar
  34. 34.
    Yau, S.T.: Harmonic functions on complete Riemannian manifolds. Commun. Pure Appl. Math. 28, 201–228 (1975)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Yau, S.T.: Some function-theoratic properties of complete Riemannian manifolds and their applications to geometry. Indiana Math. J. 25, 659–670 (1976)CrossRefGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsChangshu Institute of TechnologyChangshuChina
  2. 2.Laboratoire de Mathématiques Appliquées, CNRS-UMR 6620Université Blaise PascalAubiereFrance

Personalised recommendations